MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD UD 27IN 2-0 S/A CT-1; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD UD 27IN 2-0 S/A CT-1; SUTURE, ABSORBABLE, SYNTHETIC
Model Number J259H
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/25/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a spontaneous vaginal delivery on (b)(6) 2023 and suture was used for a vaginal repair.During the procedure, a 2nd degree perineal laceration was noted and repaired with suture in the usual fashion.During closure, the needle pulled free from suture and could not be located.The needle was not palpated on perineal exam.Due to low suspicion that needle was lost in perineum, the remainder of closure was performed.A pelvic xray was ordered and it was confirmed that suture was lodged under the skin.Once opened, exploration of the opened incision was performed.Nothing was felt on the maternal right aspect of the perineum.The maternal left aspect of the perineum was then evaluated and nothing was noted superficially.Allis clamps were used to grasp the left aspect of the perineal tissue, at that point the needle was felt and seen mildly protruding through the tissue.A kelly was used to grasp the protruding portion and the doctor slowly pulled out the entire needle which was noted to be intact.The 2nd degree laceration was again re-approximated/repaired using suture.Excellent hemostasis was noted at the end of the procedure.Final count of laps and instruments were correct.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information: d4 - the actual device batch number associated with this event is not known.The following are possible batch numbers: batch rmmkee; batch sgmexp.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Two lot numbers were reported.Rmmkee and sgmexp.Is it known which lot number belongs to the device where the needle separated from the suture? please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure what was the tissue condition (normal, thin, calcified, fragile, diseased)? what instruments were used to grasp the needle? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? if applicable, will product be returned? if so, please provide the return date and tracking information.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: two lot numbers were reported.Rmmkee and sgmexp.Is it known which lot number belongs to the device where the suture separated from the needle? it is not known which of the two please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure what was the tissue condition (normal, thin, calcified, fragile, diseased)? 37 years old, bmi 34 her vaginal tissue was normal.I didn¿t notice any abnormalities of the suture or needle before starting.What instruments were used to grasp the needle? i used a needle driver to grasp the needle and no other instrument did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? i¿m not sure how exactly the needle popped off, but i was repairing the perineal portion of a second degree laceration after a vaginal delivery.The defect was about 4 cm deep, requiring deep bites with the needle.While taking one of these bites, i inserted the needle deep into the vaginal wall, then went back into the defect with my needle driver to grasp the needle tip.Either while pulling the needle driver out after the initial throw or while going back to grab it, i noticed that the suture had pulled free from the needle and was hanging loose.We assumed the needle had fallen on the floor because it was not palpated on exam.I did not pull especially hard, but maybe the needle driver snagged on the suture when i was removing the needle driver.I¿m just not sure.A pelvic x-ray showed that the needle was within the tissue.The needle was removed and the patient was doing well at the time of discharge.What is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? if applicable, will product be returned? if so, please provide the return date and tracking information: it¿s my understand that the defective suture was discarded, packaging was kept.Additional information: d4, h4 - the actual device batch number associated with this event is not known.The following are possible batch numbers: batch rmmkee expiration date: oct/31/2026 date of mfg.: nov/17/2021 batch sgmexp expiration date: may/31/2027 date of mfg.: jun/13/2022 a manufacturing record evaluation was performed for the possible finished device lots, and no non-conformances were identified.

Brand Name
VCL CT BRD UD 27IN 2-0 S/A CT-1
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
avenida de las torres 7125
col salvacar
ciudad juarez 32604
MX   32604
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key17043452
Report Number2210968-2023-04016
Device Sequence Number8739531
Product Code GAM
UDI-Device Identifier10705031038318
UDI-Public10705031038318
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberJ259H
Device Catalogue NumberJ259H
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2023
Supplement Date Received by Manufacturer06/09/2023
Initial Report FDA Received Date06/01/2023
Supplement Report FDA Received Date06/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient SexFemale